Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2024, 6:45 AM CDT for Ramsey County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2024, 6:45 AM CDT (11:45 UTC)
- Expired
- Jul 31, 2024, 7:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1997 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2152 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
865 WUUS53 KFGF 311145 SVRFGF NDC071-311230- /O.NEW.KFGF.SV.W.0113.240731T1145Z-240731T1230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 645 AM CDT Wed Jul 31 2024 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Central Ramsey County in northeastern North Dakota... * Until 730 AM CDT. * At 645 AM CDT, a severe thunderstorm was located near Devils Lake, moving east at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Devils Lake, Edmore, Webster, Lawton, and Southam. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4829 9899 4848 9833 4821 9836 4806 9884 TIME...MOT...LOC 1145Z 250DEG 29KT 4820 9881 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Riddle
2 follow-up statements
079 WWUS53 KFGF 311203 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 703 AM CDT Wed Jul 31 2024 NDC071-311230- /O.CON.KFGF.SV.W.0113.000000T0000Z-240731T1230Z/ Ramsey ND- 703 AM CDT Wed Jul 31 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR EAST CENTRAL RAMSEY COUNTY... At 703 AM CDT, a severe thunderstorm was located over Southam, or 15 miles east of Devils Lake, moving east at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Southam. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4812 9866 4826 9865 4829 9856 4819 9844 TIME...MOT...LOC 1203Z 268DEG 22KT 4818 9854 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Riddle
901 WWUS53 KFGF 311220 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 720 AM CDT Wed Jul 31 2024 NDC071-311230- /O.EXP.KFGF.SV.W.0113.000000T0000Z-240731T1230Z/ Ramsey ND- 720 AM CDT Wed Jul 31 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RAMSEY COUNTY WILL EXPIRE AT 730 AM CDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. && LAT...LON 4812 9866 4826 9865 4829 9856 4819 9844 TIME...MOT...LOC 1220Z 250DEG 29KT 4822 9836 $$ Riddle
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 AM CDT, 0 minutes earlier. Its key messages:
- There is a level 2 out of 5 risk for severe thunderstorms for southeastern North Dakota and west central Minnesota, and 1 out of 5 for areas further north.
Area forecast discussion, Jul 31, 6:45 AM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 645 AM CDT Wed Jul 31 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe thunderstorms for southeastern North Dakota and west central Minnesota, and 1 out of 5 for areas further north. && .UPDATE... Issued at 645 AM CDT Wed Jul 31 2024 A severe thunderstorm developed near Devils Lake along a stalled frontal zone, riding along this tight instability gradient with 2000-3000 J/KG elevated instability where the inflow is originating. This storm is moving northeast following mean flow along this gradient. Broad ascent is starting to increase from the southwest and shower/embedded storms are increasing in coverage as the leading edge of the mid level circulation is approaching. We may continue to see isolated pulse type convection with near severe or severe hail through the morning hours in our west as this system approaches, though the main period of severe and any potential for sig severe is still during the afternoon as the surface low passes to the south and very unstable air develops across our CWA. Besides the isolated severe threat being a bit earlier as a start, the forecast is generally on track (low confidence still with high variance on potential thunderstorm evolution today). && .DISCUSSION... Issued at 331 AM CDT Wed Jul 31 2024 ...Synopsis... initially the main focus is on a mid/upper trough arriving through westerly flow today, with the mid level circulation on WV currently over Wyoming/Montana early this morning. Ahead of this flow is out of the west-southwest and less organized impulses have been ejecting into the region producing occasional (very elevated) showers and weaker thunderstorms. This feature will be responsible for a more organized threat for thunderstorms and potential severe storms today into the early evening. On the back side of this trough shortwave ridging arrives and for once smoke aloft will be cut off from our region allowing for more substantial clearing as mid/upper ridging builds over the western US. This allows for a trend towards drier conditions and more "true" sunshine than we've seen for quite some time. The air mass remains very warm however at least through Friday, and there is a chance for heat impacts Friday (heat indicies over 90). Eventually troughing builds over Hudson Bay allowing for NW flow to arrive over our region, and there is strong consensus on this large scale pattern arriving then persisting for much of next week. This brings a trend towards lower high/low temperatures (lower end of seasonal ranges or below average at times). This also shifts the highest instability/moisture out of our region, but doesn't eliminate the potential for quick moving waves/back door cold fronts that could still bring low shower/thunderstorm chances. Machine learning doesn't highlight any severe potential beyond the current 24hr period. ...Severe thunderstorm risk today... Early in the day instability is already quick high (but very elevated. However, beside the disorganized nature of forcing, there is a substantial dry layer in the lowest 15 KFT AGL that was highlighted on regional 00Z RAOBs and RAP indicates will be in place over our area through the early morning hours. As a result we should have a delay in more organized thunderstorms and any potential severe storms until after 15Z when the plume of mid level moisture from the southwest arrives along with the approach of the surface low/mid level circulation to our west. Large scale synoptic ascent increases and initially very high CAPE but marginal to weak shear will be in place across our region as a cluster of storms approaches. Shear increases in proximity of the surface low and a quasi-stationary/warm front and where this tracks, along with how much clearing we can achieve will play a role in the potential for more organized/significant severe potential in our south (I-94 corridor). If those key features remain south, or we have much more ongoing showers/cloud cover from the morning period, then the threat will tend to be associated with isolated elevated cores within clusters (marginal hail/wind). The right track of that surface feature (as some CAMs show) with enough clearing would allow a better chance for discrete supercells in our south and all severe modes (conditional/low risk for sig hail 2"+ as well). There are more CAMs and models supporting the less severe impacts for our area, however ultimately we may not be able to rule out the more significant severe potential until 3-6hr from initiation later this morning/early this afternoon. As the low pressure shifts east-southeast we should see a quick end to any lingering severe threat as mid level lapse rates/instability and drier air advects west-northwest to southeast. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 645 AM CDT Wed Jul 31 2024 Patchy/shallow ground fog developed again this morning ,with brief vis reductions at some locations in eastern ND and northwest MN, which should quickly improve due to daytime mixing. A severe thunderstorm developed just north of Devils Lake before TAF issuance and is moving northeast, but once a front passes the threat at KDVL should wind down this morning. Isolated to scattered thunderstorms are still expected across the rest of the region, with better chances/coverage in southeast ND/west central MN this afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR DISCUSSION...DJR AVIATION...DJR
Hazardous weather outlook, Jul 31, 5:57 AM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 557 AM CDT Wed Jul 31 2024 MNZ029>032-040-NDZ049-052-053-011100- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom- Sargent-Richland- 557 AM CDT Wed Jul 31 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms. This is for midday today through early evening. The main hazards will be hail to golf ball size and wind gusts to 70 mph. An isolated tornado is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-011100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 557 AM CDT Wed Jul 31 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms. This is for today through early evening. The main hazards will be hail to 1 inch and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 31, 6:03 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
603 AM CDT Wed Jul 31 2024
NDZ015-311145-
Ramsey ND-
603 AM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RAMSEY COUNTY THROUGH
645 AM CDT...
At 603 AM CDT, Doppler radar was tracking a strong thunderstorm over
Webster, or 9 miles north of Devils Lake, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, Edmore, Webster, Lawton, Garske, and Derrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4854 9847 4855 9832 4853 9832 4832 9833
4806 9887 4828 9910
TIME...MOT...LOC 1103Z 237DEG 42KT 4825 9891
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RiddleThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:21 PM CDT | Special Weather Statement | FGF | Towner | 24 min |
| Jul 30, 9:45 PM CDT | Special Weather Statement | FGF | Towner | 45 min |
| Jul 31, 6:03 AM CDT | Special Weather Statement | FGF | Ramsey | 42 min |
| Jul 31, 6:11 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 34 min |
| Jul 31, 10:35 AM CDT | Special Weather Statement | FGF | Eddy | 40 min |
| Jul 31, 11:07 AM CDT | Special Weather Statement | FGF | Barnes | 38 min |
| Jul 31, 11:31 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 44 min |
| Jul 31, 12:11 PM CDT | Special Weather Statement | FGF | Barnes, Ransom | 49 min |
| Jul 31, 12:16 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 44 min |
| Jul 31, 12:45 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 45 min |
| Jul 31, 12:54 PM CDT | Special Weather Statement | FGF | Cass, Traill | 51 min |
| Jul 31, 1:19 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.